Washington, 2020

Heavy Snow in Washington, November 9 to 10, 2020

November 9 to 10, 2020 · NWS OTX · 5 events in 2 counties and zones

A quick hitting system dropped in from the northwest and brought light-to-moderate snow to northeastern Washington overnight into Tuesday morning, November 10th. It was not a big snow producer, but numerous locations received up to 4-6 in a 12 hour period.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A quick hitting system dropped in from the northwest and brought light-to-moderate snow to northeastern Washington overnight into Tuesday morning, November 10th. It was not a big snow producer, but numerous locations received up to 4-6 in a 12 hour period. Being an overnight event, the snow brought slower, more cautious morning commutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 9, 3:45 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 9, 3:45 PM PST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
345 PM PST Mon Nov 9 2020

.SYNOPSIS...
Light snow is expected to produce wintry driving conditions for
the Tuesday morning commute. Snow showers will continue to impact
the Idaho Panhandle through Wednesday while Central and Eastern
Washington get a break. A more active weather pattern arrives late
in the week with heavy mountain snow...mix of rain and snow in the
lowlands...and potential for windy conditions.

&&

.DISCUSSION...

...LIGHT SNOW TO IMPACT TUESDAY MORNING COMMUTE...

Tonight through Tuesday morning commute: A quick hitting system
dropping in from the northwest will bring light snow to the
region overnight into Tuesday morning and those heading to work
and school in the morning may want to allow a little extra time
for your morning commute. Will this be a big snow producer? Not
really. Most locations across North Idaho and Eastern WA should
expect between 1-3 inches. Local downsloping effects will further
lower amounts in the L-C Valley, Lower Basin, and in the lee of
the Cascades along Highway 97 between Wenatchee and Omak to a few
tenths.

The afternoon water vapor imagery satellite reveals a sharp area of
darkening tracking into the Vancouver Island indicative of the
robust shortwave approaching. A weak warm front will lift through
this evening bringing increasing clouds and chance for very light
snow. Earlier models projected a few hours of light snow with this
feature but seem to be backing off. Thinking this feature will
act to moisten the atmosphere as dewpoints across the Inland NW
are currently in the teens and lower twenties. Would not be
surprised to see reports of light snow as the dendritic layer
moistens (layer of maximum crystal growth) but we are not
expecting much in the way of accumulation before 10PM. The
trailing cold front and warm front will occlude over Eastern WA
and North Idaho overnight and bring much deeper forcing and ascent
for several hours of light snow. This will fall largely from
11PM-6AM in Eastern WA and 1-6AM in North Idaho. This is when we
expect to see a bulk of the accumulations.

Tuesday afternoon and night: As the snow winds down Tuesday morning,
southwest winds will become breezy across the region with gusts
of 15-25 mph. This should help push our afternoon temperatures
above freezing and into the lower 40s for some folks. The cold
upper- level trough will descend into our region and help
destabilize our atmosphere. A second shortwave swinging within the
base of the trough will cross the Cascades Tuesday afternoon and
track into the Idaho Panhandle Tuesday evening. Models are
starting to come into better agreement with this feature but
uncertainty does exist with the exact track. Models are showing a
decent reflection at the surface and potential for bands of
moderate to heavy convective precipitation. Initially, this should
fall as a mix of rain/snow as it tracks across the Basin. As the
low nears N Idaho in the evening and overnight hours, we will have
the potential to transition to all snow, especially for
elevations of 2000 feet and higher. This could become problematic
as the combination of heavy snow showers, a setting sun, and re-
freezing of moisture on roads will have the potential to produce
very slick conditions. Those with travel plans between
Spokane/Cd'A...Pullman/Lewiston...and into the Camas Prairie
should be prepared for wintry travel conditions if traveling late
evening and overnight.

Wednesday-Wednesday Night: A cold upper-level trough will remain over the
region with northwesterly midlevel flow forcing snow showers into
the upslope regions of the lower Idaho Panhandle, Camas Prairie,
and Blue Mountains. Models are not showing heavy accumulations but
we have been burnt by this pattern before and there is the
potential for one, maybe two vorticity maximums or midlevel
circulations dropping in from the northwest. These features tend
to focus more organized snow shower activity and usually the cause
of moderate accumulations. Again, the main threat will be from
the Silver Valley to the Camas Prairie and possibly into the Blue
Mountains. The remainder of Central and Eastern WA will be cool
and dry with light northwest to west winds. Temperatures will be
around 4-7 degrees below normal. /sb

Thursday: The majority of the Inland Northwest will experience a
cool and dry day on Thursday. The models are in good agreement
that north Idaho and eastern Washington will be in between weather
systems. By the afternoon and evening, look for increasing chances
of snow moving into the Cascades ahead of our next frontal system.
Average highs are in the mid to upper 40s, but we will fall about
5 degrees short of average on Thursday.

Thursday Night and Friday: The models forecast enough moisture
and lift with a decaying frontal system to generate an inch or two
of snow by Friday morning across north central and northeast
Washington as well as the Idaho Panhandle. If this forecast pans
out, there may be enough snow to produce some impact to the Friday
morning commute. However, with temperatures expected to climb
into the upper 30s and 40s in the afternoon, lowland travel
shouldn't be affected long.

Saturday: The morning models have trended stronger with a storm
system expected to move inland overnight Friday and bring
widespread precipitation to Washington, Oregon, and Idaho into
Saturday. There are uncertainties with the track of the deep
surface low with this storm. Snow levels, precipitation amounts,
and wind speeds remain in question, but Saturday will be a day to
watch.
 *Snow: This storm will have the potential to produce a couple of
  feet of snow for the Cascade Crest and could produce significant
  accumulations for the valleys of the East Slopes of the
  Cascades, the Okanogan Highlands, and the mountains of the Idaho
  Panhandle. With the exception of our communities tucked in the
  valleys of the East Slopes of the Cascades, the majority of our
  populated areas should receive rain or a mix of rain and snow.
 *Wind: The winds generated by the morning runs of the ECMWF, GFS,
  and Canadian model suggest that we should monitor Saturday's
  storm closely. MOS guidance from the GFS and ECMWF suggest
  sustained winds of 30 to 35 mph for Saturday on the Palouse,
  West Plains, and Ritzville area. MOS output for a day 5 forecast
  is seldom this strong. Pattern recognition looks like the gust
  potential could be 50 mph. Ensemble output and model blends
  haven't latched onto a high wind event for Saturday yet, but
  stay tuned. Winds on Saturday could end up being the big story
  for the weekend.

Sunday and Monday: Another wet and fast moving storm system will
likely bring more lowland rain/snow and heavy mountain snow to
the region Sunday into Monday. There should be enough mountain
accumulation by early next week that we may be starting to build
our snowpack for the winter. Barring a warm and wet pattern later
this month, the snow that falls over the weekend could be the
base our ski resorts need for operations later in the season.
/GKoch

&&

.AVIATION...

...LIGHT SNOW ACCUMULATIONS EXPECTED AT KGEG...KSFF...KCOE...KPUW
TUESDAY MORNING...

00Z TAFS: Snow increases overnight with two main bands. First
will be 01-06Z and be the weaker of the two bringing the potential
for MVFR to local IFR conditions. Shortly on its heals, we will
snow increases again with a second, stronger band (07-13z) with
increased potential for IFR/LIFR conditions. 1-3" of snow is
expected for Pullman, Spokane, Colville, Sandpoint, and Coeur D
Alene with a good potential for accumulations at the terminals.
Amounts drop off significantly for Lewiston and in the lee of the
Cascades around Wenatchee and Moses Lake. A few hours of wind
shear will be possible at KEAT/KLWS. Snow departs 13-15Z but low
stratus is possible into the rising terrain along the WA/ID
border. Expect widespread mountain obscurations.  SW winds also
begin gusting 15-25 mph around Ritzville and Pullman. Between
19-04Z, convective bands of snow showers will redevelop across
Eastern WA and N ID and could produce local bands of moderate
snow. This will also result in rapid fluctuations with visibility
under the precipitaiton cores. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  39  25  38  25  39 /  90  90  30   0   0   0
Coeur d'Alene  27  37  24  36  25  39 / 100  80  30  10   0   0
Pullman        26  39  28  36  24  36 /  90  60  90  20   0   0
Lewiston       31  42  32  43  28  41 /  50  50  70  20   0   0
Colville       25  40  19  40  19  38 /  80  60   0   0   0  10
Sandpoint      28  37  24  35  25  37 / 100  90  20  10   0  10
Kellogg        27  37  27  35  27  38 / 100 100  70  30  10  10
Moses Lake     27  47  24  44  23  43 /  60  40  10   0   0   0
Wenatchee      30  45  27  44  27  39 /  40  40  10   0   0  10
Omak           27  40  23  40  22  39 /  70  10   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Tuesday for Central Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Tuesday for the higher elevations around lewiston for
     Lewiston Area.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Tuesday for the palouse along and east of highway 195 for
     Idaho Palouse.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Tuesday for Coeur d'Alene Area.

WA...Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Tuesday for the palouse along and east of highway 195 for
     Washington Palouse.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Tuesday for Spokane Area.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Tuesday for Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Nov 9, 3:06 PM PST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
306 PM PST Mon Nov 9 2020

IDZ001>004-026-027-WAZ031>038-041>044-101500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
306 PM PST Mon Nov 9 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow accumulations are expected overnight into the early
morning hours. Motorist in north Idaho, northeast Washington, and
the Palouse can expect winter driving conditions by morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Several rounds of mountain snow are expected this week, this
weekend, and early next week. Accumulations could be particularly
heavy in the mountains Friday night and Saturday with the arrival
of a potentially strong storm. This storm may also produce very
windy conditions for eastern Washington and portions of north
Idaho on Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 9, 7:00 PM PST to November 10, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Snow moved into the area on the evening of November 9th through the morning of the 10th. There were numerous reports of 3 to 6 inches total snow in less than 24 hours. Trained spotters and CoCoRaHS observers, in northern Pend Oreille and Stevens counties, reported the most snow accumulation.

Heavy Snow, Northeast Mountains

When
November 9, 9:00 PM PST to November 10, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter, 8 miles east-northeast of Arden, recorded 5.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
November 9, 9:00 PM PST to November 10, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter in Evans recorded 4.8 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
November 9, 9:00 PM PST to November 10, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A CoCoRaHS observer, 3 miles south of Diamond Lake, recorded 4.5 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
November 9, 9:00 PM PST to November 10, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A CoCoRaHS observer, near Malo, recorded 4.3 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962004, 928953, 928954, 928956, 928957.